Flood, Snyder
- When
- August 27, 11:15 PM EST to August 28, 2:00 AM EST
- Where
- Snyder County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.770, -77.070 (the zone’s center; the record gives no point)
A slow moving area of moderate to heavy rain fell across Snyder County during the late afternoon and evening of August 27th. Between 1 and 3 inches of rain was measured by Doppler radar, which eventually caused a number of streams to come out of their banks.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A slow moving area of moderate to heavy rain fell across Snyder County during the late afternoon and evening of August 27th. Between 1 and 3 inches of rain was measured by Doppler radar, which eventually caused a number of streams to come out of their banks. Most significant flooding occurred about 3 miles south of Freeburg, where 4.12 inches of rain was measured by a trained NWS spotter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 27, 9:23 PM EST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1023 PM EDT SUN AUG 27 2006 .SHORT TERM /REST OF TONIGHT THROUGH MONDAY/... WIDESPREAD HEAVY RAIN FELL TODAY ACROSS MUCH OF CENTRAL PENN...NOW SPREADING SLOWLY SE TWD THE LOWER SUSQ VALLEY ALONG WITH THE SLOW MOVING SFC FRONT. 2 TO 5 INCHES OF RAIN HAS FALLEN IN ABOUT A 100 KM WIDE E/W SWATH FROM NEAR KDUJ...TO KSEG. EXPECTING ANOTHER INCH OR TWO SE OF KSEG THROUGH ABOUT 06Z. UPPER JET ENTRANCE REGION ENHANCING LIFT ALONG ALONG THIS FRONT WILL SLIDE OFF THE MID ATLANTIC COAST AND HELP TO PUSH THE FRONT JUST SOUTH OF THE REGION...TEMPORARILY ENDING THE RAIN FOR LATE TONIGHT ACRS THE CENTRAL AND NORTH...THROUGH MUCH OF MONDAY ELSEWHERE. ANOTHER STRONG UPPER JET WILL MOVE ACROSS NEW YORK STATE VERY LATE MONDAY NIGHT AND TUESDAY...SUPPORTING ANOTHER ROUND OF MODERATE TO HEAVY RAIN ACROSS AT LEAST CENTRAL AND NRN PORTIONS OF PENN. && .PREV DISCUSSION... /ISSUED 358 PM EDT SUN AUG 27 2006/ SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... SOLID AREA OF RAIN OVER CENTRAL PA THIS AFTERNOON MAINLY FOCUSED ALONG WARM FRONTAL BOUNDARY. TO THE SOUTH AND WEST OF THAT BOUNDARY...SHOWERS ARE MORE SCATTERED. AS WARM FRONT CONTINUES TO MOVE SLOWLY NORTHEASTWARD...THE STEADY PRECIP WILL MOVE ALONG WITH IT...CLEARING CWA LATE THIS EVENING. THEN SCATTERED ACTIVITY WILL PERSIST UNTIL COLD FRONT MOVES THROUGH OVERNIGHT USHERING IN SOME DRIER AIR. KEPT MENTION OF PRECIP IN SOUTHERN HALF ALL NIGHT. FOR MON...FRONTAL BOUNDARY STALLS TO OUR SOUTH AND NEXT WAVE DEVELOPS ACROSS THE OHIO VALLEY. THIS WILL BRING A MAINLY DRY START TO THE DAY WITH PLENTY OF CLOUDS...THEN RAIN CHANCES ARRIVE AGAIN MAINLY FOR THE AFTERNOON HOURS AS FRONT DRIFTS BACK NORTHWARD AND CONTINUE OVERNIGHT. WENT WITH MIDDLE OF THE ROAD POPS FOR NOW AS SOME MODEL UNCERTAINTY AS TO LOCATION AND TIMING OF WAVE IS PRESENT. LONG TERM /TUESDAY THROUGH SUNDAY/... CHANCE FOR A SHOWER OR TSTORM CONTINUES INTO TUE AS FRONT ONCE AGAIN STALLS AND TURNS BACK AROUND TO SLOWLY HEAD SOUTHWARD...NUDGED BY BUILDING HIGH PRESSURE OVER THE GREAT LAKES. DRY WEATHER WILL THEN BE THE RULE FROM WED THROUGH THE WEEKEND. AVIATION... UNFAVORABLE FLYING WEATHER TO SAY THE LEAST FOR THE NEXT 12 TO 18 HOURS. WIDESPREAD IFR CIGS AND MVFR VSBYS EXPECTED FROM LATE AFTERNOON THROUGH EARLY EVENING AHEAD OF APPROACHING COLD FRONT. NUMEROUS SHOWERS AND ISOLATED TSRA WILL GIVE WAY TO DEVELOPING FOG AND WIDESPREAD LIFR CIGS OVERNIGHT ALONG WITH AREAS LIFR VSBYS THROUGH EARLY MON MORNING. CONDS WILL SLOWLY IMPROVE AFT 13Z MON AS RIDGING ALOFT CONTS TO BUILD OVER CENTRAL PA FROM THE OHIO VALLEY. VRY LIGHT SFC PGRADS THROUGH THE PERIOD...AS FRONTAL BOUNDARY MEANDERS NORTHWARD THIS EVENING FOR LIGHT SOUTHWEST WINDS...FOLLOWED BY NORTHWEST WINDS BEHIND A WEAK SFC COLD FRONT THAT CROSSES RTES FROM W TO E BETWEEN 06 AND 12 UTC. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LAMBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1045 PM EDT SUN AUG 27 2006 PAZ049>053-057>059-066-290245- UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL- LEBANON-LANCASTER- 1045 PM EDT SUN AUG 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT ADDITIONAL HEAVY RAIN OF 1 TO 2 INCHES WILL PRODUCE FLOODING OF POOR DRAINAGE AREAS AND SOME STREAMS ACROSS THE REGION OVERNIGHT... MAINLY FROM NEAR SELINSGROVE...SUNBURY AND LEWISBURG...SOUTHEAST TO POTTSVILLE AND PINE GROVE. 24 HOURS RAINFALL TOTALS FROM EARLY SUNDAY TO EARLY MONDAY WILL AVERAGE BETWEEN 3 AND 6 INCHES IN THIS AREA. FLOOD WARNINGS HAVE BEEN ISSUED FOR STREAMS AND URBAN AREAS IN THE COUNTIES CONTAINING THE TOWNS LISTED ABOVE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF MODERATE TO HEAVY RAIN IS LIKELY MONDAY NIGHT AND TUESDAY AS A WAVE OF LOW PRESSURE MOVES EAST FROM THE OHIO VALLEY ALONG THE NEARLY STATIONARY FRONTAL BOUNDARY ACROSS PENNSYLVANIA. ANOTHER 1 TO 2 INCHES OF RAIN IS LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...AND LAW ENFORCEMENT AGENCIES...PLEASE REPORT EXCESSIVE RAINFALL TOTALS AND FLOODING TO THE NATIONAL WEATHER SERVICE. LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 706 PM EDT SUN AUG 27 2006 PAZ024-025-280030- BLAIR-CAMBRIA- 706 PM EDT SUN AUG 27 2006 ...A FEW STRONG THUNDERSTORMS WILL AFFECT BLAIR AND CAMBRIA COUNTIES THROUGH 830 PM EDT... AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF PUNXSUTAWNEY TO 9 MILES NORTHWEST OF BLAIRSVILLE...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR HASTINGS...NORTHERN CAMBRIA AROUND 730 PM...PATTON...COLVER AROUND 745 PM...PRINCE GALLITZIN STATE PARK...VINTONDALE AROUND 800 PM...VINCO...LORETTO AROUND 815 PM...CASSANDRA AND PORTAGE AROUND 830 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-99 BETWEEN MILE MARKERS 21 AND 41. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN EXPRESSWAY...ROUTE 22...ROUTE 219...ROUTE 220...ROUTE 422...STATE ROAD 56. A 10 TO 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL...PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS. FORECASTER: LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 756 PM EDT SUN AUG 27 2006 PAZ018-019-280130- NORTHERN CENTRE-SOUTHERN CENTRE- 756 PM EDT SUN AUG 27 2006 ...STRONG THUNDERSTORMS WILL AFFECT CENTRE COUNTY THROUGH 930 PM EDT... AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF BELLEFONTE TO 14 MILES NORTHWEST OF STATE COLLEGE TO 12 MILES NORTHWEST OF TYRONE...MOVING EAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR UNIONVILLE...SANDY RIDGE AROUND 815 PM...MILESBURG AROUND 825 PM...PORT MATILDA...BELLEFONTE AROUND 835 PM...PLEASANT GAP AROUND 845 PM...ZION...PARK FOREST AROUND 850 PM...STATE COLLEGE AND CENTRE HALL AROUND 900 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-80 BETWEEN MILE MARKERS 152 AND 165. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...ALT ROUTE 220...ROUTE 322...STATE ROAD 26...STATE ROAD 45. A 15 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THESE STORMS...WITH RAINFALL AMOUNTS AROUND ONE HALF OF AN INCH. THIS WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. BRIEF WIND GUSTS AROUND 30 MPH AND SMALL...PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS. FORECASTER: LAMBERT
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528028.